MAUDE Adverse Event Report: BIOCOMPATIBLES UK LTD THERASPHERE®

BIOCOMPATIBLES UK LTD THERASPHERE®
Model Number 11GBQ
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Death (1802); Hyperbilirubinemia (1903); Liver Damage/Dysfunction (1954); Sepsis (2067)
Date of Event 04/24/2019
Type of Reportable Event Serious Injury
Event or Problem Description
(b)(4).Subject# : (b)(6).Initial sae report(s): 31 may 2019.Sae: radiation induced liver disease (rild) ((b)(6) pt: radiation hepatitis).This report concerns subject (b)(6), a male subject born in (b)(6), who was enrolled in study (b)(6) entitled "a phase iii clinical trial evaluating therasphere® in subjects with metastatic colorectal carcinoma of the liver who have failed first line chemotherapy".On (b)(6) 2018, the subject was randomized to receive treatment with therasphere® and second-line chemotherapy (folfox regimen).The subject started treatment with second-line chemotherapy (folfox regimen) for on (b)(6) 2018 (oxaliplatin 185 mg intravenous (iv), folinic acid 350 mg iv and fluorouracil 875 mg iv bolus and 5300 mg iv infusion which completed on (b)(6) 2018).On (b)(6) 2018, the patient received treatment with therasphere® for metastatic colorectal cancer at a dose of 97 gy for the whole liver (both lobes) (lot# 1899285, expiry date: 13 jul 2019).A reduced dose was administered to ensure maximum lung shunt was not exceeded.The subject received the fifth cycle (most recent prior to the event) of second-line chemotherapy on (b)(6) 2018 (185 mg iv oxaplatin, 350 mg iv folinic acid, flurouracil 700 mg iv (bolus) and 4200 mg iv (infusion) which completed on (b)(6) 2018.The subject's relevant medical history included alcohol intake approximately 40 units per week during the whole adult life.Concomitant medications included omeprazole, buscopan (hyoscine butylbromide), gaviscon (alginic acid), ranitidine and creon (pancrelipase).On (b)(6) 2018, the subject had initial impression of possible radiation induced hepatitis with slightly elevated (ctcae grade 1) alanine transaminase (alt) and aspartate aminotransferase (ast) (results were not reported).On (b)(6) 2018, the subject's alt and ast were further elevated (ctcae grade 2) (results were not reported).Subject was treated with dexamethasone 4 mg twice daily and was advised to avoid alcohol.Dexamethasone dose was further adjusted depending upon the laboratory values.On (b)(6) 2018, alt further increased to 308 u/l (ctcae grade 3).On (b)(6) 2018, alt decreased to 101 u/l (ctcae grade 1).On (b)(6) 2018, alt increased to 922 u/l (ctcae grade 4) and ast was at 317 u/l (ctcae grade 3).Ct scan performed on (b)(6) 2018 showed partial response.On (b)(6) 2018, bilirubin was first noted to be elevated and which peaked to 101 ¿mol/l in (b)(6) 2019.On (b)(6) 2018, liver biopsy performed showed no advanced fibrosis.On (b)(6) 2019, ct scan performed showed left sided intrahepatic duct dilatation.On (b)(6) 2019, the subject experienced radiation induced liver disease (rild).The subject's laboratory tests performed on (b)(6) 2019 showed significant modifications comparing with normal range: bilirubin 574 (normal range 0-21), alkaline phosphatase (alp) 1363 (normal range 40-130), albumin 24 (normal range 35-52), prothrombin time (pt) 16.7 (normal range 10-12), activated partial thromboplastin time (aptt) 40 (normal range (21 - 29) and thromboplastin time (tt) 19.6 (normal range: 14 to 19).On (b)(6) 2019, percutaneous transhepatic cholangiography (ptc) was performed with insertion of left sided internal/external drain and a right sided external drain but was unsuccessful due to structure of common bile duct.The further attempt is planned, but date is currently unknown.Action taken with study was not reported, at the time of this report.The outcome of event of radiation induced liver disease (rild) was recovering/resolving, at the time of this report.The investigator did not provide intensity grade for the event of radiation induced liver disease (rild), and assessed it as serious due to other: important medical event, and definitely related to treatment with the study device, unrelated to study procedure and second line chemotherapy.The event was considered as possibly related to undiagnosed pre-existing liver disease (biopsy performed (b)(6) 2018 showed mild portal fibrosis, mild steatosis.The investigator also reported that the liver biopsy for failure to improve transaminitis despite discontinuation of chemotherapy showed significant cholestasis, mostly shrinking in bile ducts.While off on any treatment liver function test (lft) continued to deteriorate and subsequently developed jaundice and intra hepatic duct dilatation without significant progression of liver metastases.Ptc showed common and right hepatic duct stricture/ occlusion and external biliary drains inserted with partial improvement in bilirubin and lft.Hepatic duct strictures and liver biopsy following selective internal radiation therapy (sirt) was consistent with radiation induced fibrosis of bile ducts secondary to sirt.There was no clear evidence to suggest chemotherapy contribution as no sinusoidal structure disease seen on biopsy and deteriorating liver function tests not temporary related to administration of chemotherapy.The company assessed the event as definitely related to treatment with the study device, unrelated to study procedure and second line chemotherapy.The event was considered as potentially related to undiagnosed pre-existing liver disease (biopsy performed (b)(6) 2018 showed mild portal fibrosis, mild steatosis; also alcohol intake in anamnesis).A supplemental report will be submitted when additional relevant information will be received.
 
Event or Problem Description
This is a follow-up report to add event of biliary sepsis, clinical course of the event dated (b)(6) 2018, intensity grade of event radiation induced liver disease (rild), subject death date and study participation status.Mfr# 3002124543-2019-00051.Internal mcn# (b)(4).Subject# (b)(6).Initial sae report(s): 05-jul-2019.Sae: radiation induced liver disease (rild) and biliary sepsis (meddra pt: radiation hepatitis and biliary sepsis).On (b)(6) 2018, the subject received cycle 3 of second line chemotherapy.On (b)(6) 2018, the subject was reviewed for cycle 4 of second line chemotherapy.On (b)(6) 2018, treatment with second line chemotherapy was put on hold for a week due to slightly elevated (ctcae grade 1) alanine transaminase (alt) and aspartate aminotransferase (ast).On (b)(6) 2018, blood test rechecked showed some improvement but where still elevated.Steroids were not advised at this juncture and treatment with second line chemotherapy was put on hold for further one week.On (b)(6) 2018,the subject was treated with dexamethasone 4 mg twice daily.On (b)(6) 2018, dexamethasone dose was reduced to 4 mg daily.On (b)(6) 2018, the subject received fourth cycle of second-line chemotherapy with 20% reduction in dose on 5fu component.On (b)(6) 2018, dexamethasone dose was increased to 4 mg twice daily.On (b)(6) 2018, alt improved.Regular monitoring of lft's continued with steroid (dexamethasone 2 mg and 4 mg) therapy, the steroid dose was adjusted to the most recent blood result.Chemotherapy remains on hold at present with regular monitoring by blood tests.On unknown date, the subject also experienced associated event of biliary sepsis.The subject died on (b)(6) 2019.Cause of death was not reported.The outcome of event of biliary sepsis was reported as fatal.The subject continued study in response to the event of radiation induced liver disease, however study treatment (chemotherapy) was discontinued because of rild.Patient remained in follow-up with 8 weeks visits.At the time of this report, action taken with study for the event of biliary sepsis was not reported.The investigator assessed intensity grade for the event of radiation induced liver disease (rild) as severe grade 3 and assessed it as serious due to other: important medical event, and definitely related to treatment with the study device, unrelated to study procedure and second line chemotherapy.The event was considered as possibly related to undiagnosed pre-existing liver disease (biopsy performed 27 dec 2018 showed mild portal fibrosis, mild steatosis.The investigator also reported that the liver biopsy for failure to improve transaminitis despite discontinuation of chemotherapy showed significant cholestasis, mostly shrinking in bile ducts.While off on any treatment liver function test (lft) continued to deteriorate and subsequently developed jaundice and intra hepatic duct dilatation without significant progression of liver metastases.Ptc showed common and right hepatic duct stricture/ occlusion and external biliary drains inserted with partial improvement in bilirubin and lft.Hepatic duct strictures and liver biopsy following selective internal radiation therapy (sirt) was consistent with radiation induced fibrosis of bile ducts secondary to sirt.There was no clear evidence to suggest chemotherapy contribution as no sinusoidal structure disease seen on biopsy and deteriorating liver function tests not temporary related to administration of chemotherapy.The investigator did not provide intensity grade, any causality and relatedness assessment for the event of biliary sepsis.The company assessed the event of radiation induced liver disease (rild) as related to treatment with the study device, unrelated to study procedure and second line chemotherapy and assessed the event of biliary sepsis as possibly related to study device, study procedure and second line chemotherapy with further information necessary to confirm the relationship.Per company acute cytolytic hepatitis that occurred 8 weeks after whole liver administration of therasphere®, no clinical liver function degradation, no concomitant symptom was reported.This event occurred in a patient who has already liver function tests abnormalities at baseline.The event is probably related to therasphere® as no other etiology was identifies.The biopsy does not provide more information.In april 2019, investigator identified common bile duct stricture with bile ducts dilatation necessitating drainage.The common bile duct is extra hepatic, the only possibilities that the common bile duct got irradiated during the procedure are; arterial dissection with ts deposition in the proper hepatic artery and contact irradiation of the bile duct which is stick to this artery infusion of ts in the choledochal arteries, which could happen, but these arteries are very thin, accordingly the amount of ts will be too low to cause damage accordingly, the common bile duct stricture is likely due to tumor infiltration and not related to therasphere®.Intra hepatic bile duct damage could be caused by therasphere® but not extrahepatic, as the device does not distribute outside the liver.A supplemental report will be submitted when additional relevant information will be received.
 
Event or Problem Description
This is a follow-up report to retract event of biliary sepsis, clinical course of the event dated 31 may 2019 through 15 jun 2019, to update outcome of event radiation induced liver disease (rild).Internal mcn# (b)(4).Subject# (b)(6).Initial sae report(s): 25-jul-2019.Sae: radiation induced liver disease (rild) (meddra pt: radiation hepatitis).On (b)(6) 2019, the subject was hospitalized for ptc and metallic stent insertion, which was completed successfully, and cholangiogram showed good bilateral drainage.On 01 jun 2019, the subject was discharged on oral antibiotics and vitamin a and d supplements.On (b)(6) 2019, the subject was readmitted with fever and rigors following ptc and stent placement.Blood test showed elevated white cell count at 35 (previously was around 22) and deranged lfts (stated as like previous results).The subject was treated with intravenous antibiotics.On an unknown date, white cell count fell to pre-admission level.On (b)(6) 2019, the subject was discharged clinically well and with conservative management of infection.The subject died on (b)(6) 2019.Cause of death per death certificate was biliary sepsis, metastatic descending colon cancer.Per investigator biliary sepsis was not considered as a valid sae.The outcome of event of radiation induced liver disease (rild) was not resolved, at the time of subject's death.No further information is expected.

Brand Name
THERASPHERE®
Common Device Name
THERASPHERE®
Manufacturer (Section D)
BIOCOMPATIBLES UK LTD
chapman house farnham business
weydon lane
surrey, GU9 8 QL
UK  GU9 8QL
MDR Report Key8734292
Report Number3002124543-2019-00051
Device Sequence Number16803614
Product Code NAW
UDI-Device Identifier05060116920468
UDI-Public05060116920468
Combination Product (Y/N)Y
Initial Reporter CountryUK
PMA/510(K) Number
H980006
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source foreign,health professional,s
Initial Reporter Occupation Physician
Remedial Action Patient Monitoring
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/13/2019
Device Model Number11GBQ
Device Lot Number1899285
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/31/2019
Supplement Date Received by Manufacturer07/04/2019
07/25/2019
Initial Report FDA Received Date06/26/2019
Supplement Report FDA Received Date07/26/2019
08/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BUSCOPAN (HYOSCINE BUTYLBROMIDE).; BUSCOPAN (HYOSCINE BUTYLBROMIDE).; BUSCOPAN (HYOSCINE BUTYLBROMIDE).; CREON (PANCRELIPASE).; CREON (PANCRELIPASE).; CREON (PANCRELIPASE).; GAVISCON (ALGINIC ACID).; GAVISCON (ALGINIC ACID).; GAVISCON (ALGINIC ACID).; OMEPRAZOLE.; OMEPRAZOLE.; OMEPRAZOLE.; RANITIDINE.; RANITIDINE.; RANITIDINE.
Outcome Attributed to Adverse Event Death; Other;
Patient Age58 YR
Patient Weight109